Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS North Platte, NE

May 10, 2004Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2004, 10:46 PM MDT for Deuel County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 10:46 PM MDT (04:46 UTC)
Expired
May 10, 2004, 11:15 PM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 9:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110446
SVRLBF
NEC049-110515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1115 PM MDT

* AT 1039 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF CHAPPELL...AND MOVING NORTH AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES EAST OF CHAPPELL AROUND 1055 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4101 10259 4101 10206 4121 10207 4120 10258

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:12 PM MDT, 8 hours 34 minutes earlier.

Area forecast discussion, May 10, 2:12 PM MDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON MAY 10 2004

...FORECAST CHALLENGES CONVECTION IN THE MID TERM...THEN TEMPS IN
THE EXTENDED...

.DISCUSSION...
.NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN FCST FOCUS IS SEVERE
POTENTIAL THE NEXT 36 HRS. MAIN SFC BOUNDARY ANCHORED ACROSS KANSAS
FROM WESTERN KS INTO FAR SERN NEBR. SECONDARY BOUNDARY NOTED ACROSS
THE SANDHILLS (LL WIND CONVERGENCE BOUNDARY) FROM NEAR TEKAMAH TO
ALLIANCE. FINALLY...ANOTHER WEAK BOUNDARY PRESENT ALONG THE
NORTHERN EDGE OF THE STRATUS FIELD ACROSS EXTREME SOUTHWESTERN
NEBRASKA. CAP CONTINUES TO REMAIN FAIRLY WEAK OVER SWRN KS AND ERN
COLORADO...AND AS OF 19Z...CU ALREADY FIRING ACROSS PORTIONS OF WRN
KS. CONVECTIVE TEMP FOR LBF TODAY IS 84F AND HITTING THIS LOOKS VERY
UNLIKELY THIS AFTN GIVEN THE PERSISTENT CLOUD COVER THIS AFTERNOON.
THIS TAKES US TO PRECIP TONIGHT. STILL APPEARS INITIATION WILL BE
MOST FAVORED OVER NERN COLORADO/ERN WY IN THE CLOUD FREE
SECTOR...AND WITH SWRLY FLOW ALOFT...SHOULD CARRY THIS INTO THE WRN
FA. OVERNIGHT...A STRONG SHORTWAVE LIFTS ACROSS THE PANHANDLE
GENERATING A SMALL MCS. QPFS ARE ON THE LIGHT SIDE AS THIS FEATURE
LIFTS INTO NORTHERN PORTIONS OF THE FA. THIS MAKES GOOD SENSE GIVEN
SFC DEW POINTS IN THE 40S ACROSS THE NORTH. WITH THIS IN MIND...AM
INCLINED TO GO WITH CHANCE POPS AS PRECIP WILL BE FAIRLY SPOTTY.
STRONG LL JET WILL COMMENCE OVERNIGHT...ALLOWING DECENT LOW LEVEL
MOISTURE TO SURGE NWD INTO THE FA LATE. WILL INCREASE CLOUDINESS
TOWARD MORNING AS BL MOISTENS SUBSTANTIALLY. DONT EXPECT FOG TO BE
AN ISSUE DUE TO STRONG LL WINDS. FORECAST HEADACHE SHIFTS TO THE STRONG
COLD FRONTAL PASSAGE TUESDAY NIGHT...AND THE WINDY CONDS AHEAD OF
THIS. FWC GUIDANCE FOR LBF TOMORROW IS 75 AND WILL GO WITH TEMPS 10
DEG WARMER (MORE IN LINE WITH ETA 2M TEMPS) AS WE TYPICALLY TORCH
OUT JUST AHEAD OF AN APPG FRONT. AS FOR WINDS...SHOULD SEE THESE
HIGHEST ACROSS THE ERN FA. WILL FORGO ADVZY FOR NOW AND BRIEF THE
ONGOING CREW ON THE SITUATION. AS FOR TSRAS TUES AFTN...SHEAR NOT
OVERLY IMPRESSIVE AHEAD OF THE FRONT...SO WIND AND HAILERS
THE MAIN CONCERN. WOULD HEDGE MORE ON THE WIND SIDE GIVEN THE
EXPECTED LINEAR NATURE OF THE THUNDERSTORMS. POST FRONTAL ON
WEDNESDAY...TEMPERATURES PLUMMET...AS TONGUE OF SUB FREEZING H85 AIR
NOSES INTO THE NRN FA LATE WEDS. HAVE DROPPED TEMPS AROUND 5 DEGREES
ON WEDS AND THIS MAY NEED TO BE TRENDED FURTHER DOWNWARD. FINAL
SHORT TERM DILEMMA DEALS WITH PRECIP TYPE ON WEDNESDAY NIGHT. WITH
THE FORECAST AREA STILL EAST OF THE LONGWAVE TROF THROUGH FRIDAY AND
A SERIES OF WEAK SHORTWAVES RIDING THE SWRLY FLOW...PRECIP CHANCES
STILL LOOK GOOD. TEMPERATURES DO DROP INTO THE LWR TO MID 30S LATE
WEDS NIGHT ACROSS THE FAR NWRN ZONES. H85 TEMPS AS WELL AS
THICKNESSES ARE SUPPORTIVE OF AT LEAST SOME RAIN SNOW MIX. WILL WORD
AS SUCH FROM 09Z TO 14Z ON THURSDAY ACROSS THE FAR NWRN ZONES.

.LONG TERM (FRIDAY THROUGH MONDAY)...GFS TDY HAS MORE AMPLIFICATION
TO THE MEAN H5 FLOW COMPARED TO YESTERDAYS RUN. THIS HAS SLOWED THE
PROGRESSION OF THE LONG WAVE TROF ONCE AGAIN. ONGOING FCST WEATHER
WISE IN GOOD SHAPE AFTER FRIDAY WITH DRY CONDS ON TRACK. WILL GO
AHEAD AND EXTEND PRECIP CHANCES INTO FRIDAY WITH TROF AXIS JUST TO
OUR WEST. HIGH PRESSURE BUILDS INTO THE FA ON SATURDAY. AHEAD OF
THIS FEATURE...DECENT UPSLOPE NOTED FRIDAY EVENING...SO WILL CARRY
OVER POPS IN THE WEST TO FRIDAY EVENING. AS FOR TEMPS...MEX GUIDANCE
ON THE HIGH END OF THE ENSEMBLES TODAY...SO WILL GO WITH MEX
GUIDANCE PLUS 2 TO 3 DEGREES.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 10, 3:00 PM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON MAY 10 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-111030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
400 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TONIGHT.
THE GREATEST THREAT WILL LIE WEST OF A LINE FROM VALENTINE IN CHERRY
COUNTY...TO NORTH PLATTE IN LINCOLN. A WARM FRONT IN KANSAS WILL
DRIFT NORTHWARD TONIGHT...WHILE A STRONG DISTURBANCE MOVES OUT OF
WYOMING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WYOMING EARLY
TONIGHT THEN MOVE EAST INTO THE PANHANDLE AND WESTERN NEBRASKA. AFTER
MIDNIGHT THE SEVERE THREAT WILL DIMINISH AS THE DAYTIME HEATING HAS
BEEN LOST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM THAT MOVES OUT OF THE ROCKIES ON TUESDAY
WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT FOR
THE ENTIRE OUTLOOK AREA. STRONG SOUTHEAST WINDS IN ADVANCE OF THIS
SYSTEM WILL SPREAD GULF MOISTURE NORTH WITH THE ATMOSPHERE TO BECOME
INCREASINGLY UNSTABLE DURING THE AFTERNOON. SCATTERED THUNDERSTORMS
ARE EXPECTED TO ERUPT IN THE WEST BY LATE AFTERNOON AS A SERIES OF
UPPER LEVEL DISTURBANCES MOVE ACROSS. THEN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM
PUSHES SLOWLY SOUTH THROUGH THE PLAINS. THIS SYSTEM AS IT PUSHES
SOUTH WINDS WILL TURN TO THE NORTHWEST AND USHER IN MUCH COOLER AIR.
FRIDAY THROUGH SUNDAY TEMPERATURES WILL BE MORE SEASONABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NEAR AND WEST OF HIGHWAY 83
THROUGH MIDNIGHT.

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:31 PM MDTSevere Thunderstorm WarningLBFPerkins29 min
May 10, 11:15 PM MDTSevere Thunderstorm WarningLBFGarden60 min
May 10, 11:43 PM MDTSevere Thunderstorm WarningLBFKeith17 min
May 10, 11:52 PM MDTSevere Thunderstorm WarningLBFArthur23 min
May 11, 1:30 AM MDTSevere Thunderstorm WarningLBFCuster, Loup30 min
May 11, 2:08 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
May 11, 3:31 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
May 11, 4:16 PM MDTSevere Thunderstorm WarningLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.